IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 1709 
Small font sizeDefault font sizeIncrease font size
Navigate Here
 »   Next article
 »   Previous article
 »   Table of Contents

Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed3872    
    Printed83    
    Emailed3    
    PDF Downloaded376    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 

 RESEARCH ARTICLE
Year : 2014  |  Volume : 46  |  Issue : 2  |  Page : 152-156

A study of potential drug-drug interactions among hospitalized cardiac patients in a teaching hospital in Western Nepal


1 Department of Pharmacy, School of Sciences, Kathmandu University, Dulikhel, Kavre, Nepal
2 Manipal Teaching Hospital, Manipal College of Medical Sciences, Phulbari, Pokhara, Nepal

Correspondence Address:
Sushmita Sharma
Department of Pharmacy, School of Sciences, Kathmandu University, Dulikhel, Kavre
Nepal
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.129303

Rights and Permissions

Aim: Drug-drug interaction (DDI) is of major concern in patients with complex therapeutic regimens. The involvement of cardiovascular medicines in drug interaction is even higher. However, reports of DDI between these groups of drugs are few. The study aims to identify the potential DDI among hospitalized cardiac patients. Furthermore, we assessed the possible risk factors associated with these interactions. Subjects and Methods: The prospective observational study was conducted from May 2012 to August 2012 among hospitalized cardiac patients. Cardiac patients who were taking at least two drugs and who had a hospital stay of at least 24 h were enrolled. The medications of the patients were analyzed for possible interactions using the standard drug interaction database - Micromedex -2 (Thomson Reuters) × 2.0. Results: From a total of 150 enrolled patients, at least one interacting drug combination was identified among 32 patients. The incidence of potential DDI was 21.3%. A total of 48 potentially hazardous drug interactions were identified. Atorvastatin/azithromycin (10.4%), enalapril/metformin (10.4%), enalapril/potassium chloride (10.4%), atorvastatin/clarithromycin (8.3%) and furosemide/gentamicin (6.3%) were the most common interacting pairs. Drugs most commonly involved were atorvastatin, enalapril, digoxin, furosemide, clopidogrel and warfarin. Majority of interactions were of moderate severity (62.5%) and pharmacokinetic (58.3%) in nature. Increased number of medicines, prolonged hospital stays and comorbid conditions were the risk factors found associated with the potential DDI. Conclusions: This study highlighted the need of intense monitoring of patients who have identified risk factors to help detect and prevent them from serious health hazards associated with drug interactions.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow